If you suffer from atrial fibrillation, check your osteoporosis drugs

December 03, 2013
Volume 10    |   Issue 49

Doctors are still recommending Fosamax and other bisphosphonates to prevent osteoporosis. This is hard to believe, as these drugs can lead to necrosis (death) in the jaw. Now there's another reason to find a different solution for your bones. A number of studies - both randomized controlled and observational - have found that these drugs significantly increase your risk of atrial fibrillation.

Fortunately, the drugs don't seem to increase the risk of stroke or cardiovascular mortality, but that still doesn't mean they are safe. In fact, studies indicate that these drugs greatly increase your risk of being hospitalized due to atrial fibrillation. Observational studies found that bisphosphonate use caused a 27% increase in atrial fibrillation. And randomized, controlled trials showed that the drugs cause a 40% increase in risk of serious atrial fibrillation. 

Observational studies of cancer patients who received the drug either orally or intravenously all showed increased atrial fibrillation risk compared to cancer patients who did not have any exposure to the drug. Non-oral use, in particular, causes an inflammatory cascade which alters the expression of proteins. This puts you at greater risk for arrhythmias.

And even though early results suggest that there is no association between bisphosphonate use and strokes, it is possible that longer-term studies could reveal a connection. Typical follow-up has been an average of two to six years, which may not be enough time. It’s common to see a higher rate of stroke in patients who have suffered atrial fibrillation.

These risks are compounded by the fact that the risk of cardiovascular disease increases proportionately with the severity of osteoporosis.

Plus, while doctors often prescribe bisphosphonates to prevent and treat osteoporosis, they can actually lead to the very thing you’re trying to avoid - broken bones. In fact, bisphosphonate use increases your risk of atypical femur fractures.

Fortunately, there are other ways to protect your bones that are safe and won't cause palpitations. One of the best is a non-toxic form of strontium. You can find strontium and many other bone-protecting and building nutrients in Ultimate Bone Support. Just make sure that you take it separately from calcium and magnesium, as the strontium competes with these minerals.

 

Your voice of reason in Women's Health,

Continued Below...

Could you detect a deadly poison in a healthy-looking meal?

The answer may shock you…

Click Here To Learn More

Source:

Sharma A, et al "Risk of serious atrial fibrillation and stroke with use of bisphosphonates" Chest 2013; 144 (4): 1311-1322; DOI: 10.1378/chest.13-0675.

Connect With Dr. Janet Zand

Connect with Dr. Janet Zand on the Advanced Bionutritionals Facebook Page for her latest advice on your most pressing health concerns, breakthrough developments in women's health, her favorite supplements, vitamins, minerals, and herbs, special offers, and more.

Dr. Zand's Favorites
Find out about Dr. Zand's favorite vitamins, minerals, and herbs
Doctor's Favorites

View Vitamins & Supplements

Get A Free Copy Of This Powerful Report

Inside You'll Discover

►   A cancer preventive that creates an environment where cancer DOES NOT THRIVE

►   A natural supplement that could be an answer to Alzheimer's and Parkinson's

and more...

Enter your name and email to claim this free report and join our newsletter

Get Report!